Results 1 to 4 of 4

Thread: What's Happening To Me?

  1. #1
    Senior Member
    Join Date
    Dec 2003
    Location
    North Carolina
    Posts
    129

    What's Happening To Me?

    What's happening to me? I am T-6, T-12, 27 months post.This past Monday I went to our local hospital for a hemorrhoidectimy (sp?) The pests were removed and I went home that afternoon. About three hours later my upper body muscles baegan to tense and then i started to uncontrollably tremble so violent that the bed shook. The shaking would last 20 seconds or so, then subside, only to start over again in 15-20 seconds. Also, my jaw would clinch so hard that I thought it would fracture, then the muscle contraction moved to my neck, chest and abdomen. My wife called the doctor and he said to take the percoset I was given before leaving the hospital. Within 15 minutes all calmed down. The same thing happend about a month ago the evening before I was diagnosed with a UTI. Can anyone tell me what's happening?

  2. #2
    Senior Member ~Patrick~'s Avatar
    Join Date
    Jul 2002
    Location
    Lewistown,Pennsylvania
    Posts
    1,517
    I get the shakes when I have a UTI coming on. Might be a combo of all thats going on and a UTI.

  3. #3
    wazabiker -- It almost sounded like tetany at first (clenched jaw) but then when you mentioned that you had one of these episodes before when a UTI was coming on it was more than likely an increase in spasticity. Both the hemorrhoidectomy pain/irritation and UTI were noxious stimuli that led to hyperreflexive movements of your muscles. How it patterns in you is that it affects your trunk, upper extremities, and jaw. In taking the pain medication it helped control the irritating source and decreased the hyperreflexive (spastic) muscle movements.

    Not all spasms are "bad". In some cases, they help a person stay upright, give good postural control, and provide necessary muscle tone to do ADL's and mobility. In others, it interferes in basic everyday activities and may cause pain, muscle contractures, and deformities.

    An increase in spasticity in the body is also a signal to you that something wrong is occurring, i.e., UTI, pain, pressure sore, impaction, etc, etc, etc. They occur because of an interruption in the upper motor neuron pathway from the brain to the spinal cord in some SCI's. This pathway is responsible for inhibition of movements. Many patients take medications such as baclofen to decrease these muscle spasms when the neurotransmitter chemicals can no longer do the job.

    Normally there is a balance between "moving" (facilitating) and "stopping" (inhibiting) muscle movements. In some SCI's because of this blockage along the upper motor neuron pathway we see more facilitation movements due to increased reflex activity without inhibition from the brain. Are you currently taking any antispasmodics? If they are not bothersome at other times this will not probably be necessary but at least you will know what the probably cause is in the future and be able to seek treatment. PLG

  4. #4
    Senior Member
    Join Date
    Dec 2003
    Location
    North Carolina
    Posts
    129

    Shakes

    SCI Nurse and Pat: Thanks a lot for the info. I have not taken Baclofin for almost two years. With the info you gave me, I now look on the violent shakes as a harbinger of other problems such as pain, UTI, etc., which I can deal with. Dislike the shakes, muscle contractions enormously, but good to know they aren't a message from Lucifer.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •